Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 63, NWS Atlanta, GA

January 10, 2024Clarke County, Oconee County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 10, 2024, 5:35 PM EST for Clarke County, Oconee County, Georgia. It took effect at Jan 10, 2024, 6:28 PM EST. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Jan 10, 2024, 5:35 PM EST (22:35 UTC)
In effect from
Jan 10, 2024, 6:28 PM EST
Expired
Jan 11, 2024, 7:11 AM EST
In force
13 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Clarke County, GA, Oconee County, GA

The radar

The Atlanta radar (KFFC), 122 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Oconee River at US 78 at Athens (MOCG1).

Action stage
15 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02217500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

673 
WGUS42 KFFC 102235
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
535 PM EST Wed Jan 10 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Middle Oconee River near Athens affecting Clarke and Oconee 
  Counties.

For the Middle Oconee River...including Athens...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Additional information is available at weather.gov/atlanta.

late tonight at 545 AM EST.

&&

GAC059-219-111045-
/O.NEW.KFFC.FL.W.0063.240110T2328Z-240111T1211Z/
/MOCG1.1.ER.240110T2328Z.240111T0000Z.240111T0610Z.NO/
535 PM EST Wed Jan 10 2024

...FLOOD WARNING IN EFFECT UNTIL TOMORROW MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Middle Oconee River near Athens.

* WHEN...Until tomorrow morning.

* IMPACTS...At 18 feet, Flood Stage is reached. Residential yards 
  are flooded in West Athens.

* ADDITIONAL DETAILS...
  - At 5:15 PM EST Wednesday the stage was 17.8 feet.
  - Forecast...The river is expected to rise above flood stage
    this evening to a crest of 18.1 feet this evening. It will
    then fall below flood stage just after midnight tonight.
  - Flood stage is 18 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3395 8352 3400 8347 3397 8340 3389 8335
      3386 8335 3392 8344


$$

DL
1 follow-up statement
529 
WGUS82 KFFC 110757
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
257 AM EST Thu Jan 11 2024

...The Flood Warning is extended for the following rivers in 
Georgia...

  Middle Oconee River near Arcade affecting Jackson and Barrow 
  Counties.

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Middle Oconee River near Athens affecting Clarke and Oconee 
  Counties.

For the Middle Oconee River...including Auburn, Winder, Arcade, 
Athens...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Additional information is available at weather.gov/atlanta.

The next statement will be issued at 300 PM EST.early this morning 
at 400 AM EST.

&&

GAC059-219-110900-
/O.CAN.KFFC.FL.W.0063.000000T0000Z-240111T0757Z/
/MOCG1.1.ER.240110T2300Z.240111T0315Z.240111T0627Z.NO/
257 AM EST Thu Jan 11 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Middle Oconee River near Athens.

* ADDITIONAL DETAILS...
  - At 2:30 AM EST Thursday the stage was 17.7 feet.
  - Forecast...The river is expected to fall to 3.0 feet Monday
    evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3395 8352 3400 8347 3397 8340 3389 8335
      3386 8335 3392 8344


$$

GAC013-157-112000-
/O.EXT.KFFC.FL.W.0024.000000T0000Z-240112T0000Z/
/ACDG1.1.ER.240109T1829Z.240110T0630Z.240111T1800Z.NO/
257 AM EST Thu Jan 11 2024

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Middle Oconee River near Arcade.

* WHEN...Until this evening.

* IMPACTS...At 18.0 feet, Minor flooding continues in the 
  woodlands...fields and pasture upstream and downstream from the 
  gage at Georgia Highway 82. A few dirt access roads and a 
  residential yard just downstream will be flooded with up to two 
  feet of water.

* ADDITIONAL DETAILS...
  - At 2:30 AM EST Thursday the stage was 17.4 feet. The stage
    data on the AHPS is currently erroneous. The data on the USGS
    page is correct.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 2:30 AM EST Thursday was 17.4 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 6.5 feet early Tuesday
    morning.
  - Flood stage is 16.0 feet.
  - Flood History...This crest compares to a previous crest of
    17.5 feet on 09/18/2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3404 8377 3410 8375 3406 8355 3400 8347
      3395 8352 3402 8363


$$

SEC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 10, 3:00 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 10, 3:00 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
300 PM EST Wed Jan 10 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 222 PM EST Wed Jan 10 2024

Overall, we are in a transitional quiet period for the area before
the next system that is in the long term period. Skies are clearing
for much of the area with winds starting to lower through the
afternoon and overnight. Expecting winds to shift to the SE ahead of
the line of storms tomorrow night into Friday morning.

The one thing of note is models are indicating high pressure
building into the east and a weak wedge in the northeast Thursday
night that ultimately should erode before any rain makes it to the
northeast. Temps today to top out in the mid 40s to low 50s for much
of the area before dipping down into the low to mid 30s tonight and
then increasing into the mid to upper 50s tomorrow.

Hernandez

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 222 PM EST Wed Jan 10 2024

Severe Weather Potential Friday:

The severe weather potential on Friday is the main weather concern
in the long term period. A strong trough will deepen and move
into the Great Lakes region on Friday. As this occurs a warm front
and cold front combo will move through Georgia. Very strong mid
and upper level flow ahead of the trough should result in higher
end shear. The greater challenge in the forecast is how much
instability will be available to support convection. The GEFS
favors lower instability while confining what is available for
storms to work with to central and southern Georgia (< 10%
probabilities of 500 j/kg of CAPE in the Atlanta Metro). Meanwhile
the EPS is more bullish in bringing 30-50% probabilities of 500
j/kg of CAPE northward towards the Atlanta Metro by Friday
afternoon. We'll see how things pan out, but the most important
thing to note with this system is that any instability could
result in severe weather due to the very dynamic nature of the
system. The primary severe hazards for Friday look to be damaging
winds and/or a couple of tornados. Isolated flooding could also
occur on Friday in areas where storms train. The overall risk of
flooding is lower that what we experienced on Tuesday.

Gusty (non thunderstorm winds) winds should occur in the region on
Friday as well. This will be especially true in the mountains of
northern Georgia where gusts of 35 to 45 mph are possible. Later
shifts will likely (70% chance) need to issue a Wind Advisory for
portions of northern Georgia.

Very Cold Weather Early Next Week:

Another strong storm system should surge into the region early
next week. This system should have a colder core of air
associated with it. This cold air mass should filter into the
region Monday and Tuesday and could lead to wind chills in the -5
to 15 degree range Tuesday morning. Depending on how the
precipitation and cold air align, snow could also occur over
portions of northern Georgia Monday or monday night.

Albright

&&

.AVIATION...
(18Z TAFS)
Issued at 1227 PM EST Wed Jan 10 2024

Overall, clouds have mostly cleared out over the past couple of
hours and are expected to remain FEW250-SCT250 for most of the TAF
period. Winds from the west should start to lower throughout the
day to ~6-7KT around 00z tonight. Expecting some SCT120 to filter
in towards the end of the TAF period ~22z ahead of the rainfall on
Friday.

//ATL Confidence...18Z Update...
Medium on SCT120 timing.
High on all other elements.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          31  57  36  61 /   0   0  10 100
Atlanta         35  57  41  61 /   0   0  20 100
Blairsville     27  53  33  50 /   0   0  10 100
Cartersville    31  56  39  59 /   0   0  20 100
Columbus        34  60  44  68 /   0   0  40 100
Gainesville     32  55  38  55 /   0   0  10 100
Macon           33  60  41  68 /   0   0  20 100
Rome            31  57  40  60 /   0   0  20 100
Peachtree City  32  58  40  63 /   0   0  30 100
Vidalia         37  60  44  70 /   0   0  20 100

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....Albright
AVIATION...Hernandez
Hazardous weather outlook, Jan 10, 11:45 AM EST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1145 AM EST Wed Jan 10 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111645-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1145 AM EST Wed Jan 10 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A storm system is expected to bring thunderstorms to the region
again Friday. Some of these storms may be severe. A dusting of snow
is possible across the northeast Georgia mountains Friday night. Much
colder temperatures are forecast for early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jan 10, 12:41 PM EST, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1241 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Tstm Wnd Dmg     5 SSE Alamo             32.08N 82.75W
01/09/2024                   Wheeler            GA   Emergency Mngr

            Corrects previous tstm wnd dmg report from 5
            SSE Alamo. A few trees down along Springhill
            Rd SSE of Alamo.

&&
Local storm report, Jan 10, 4:23 PM EST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
423 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Tstm Wnd Dmg     1 SSE Elberta           32.65N 83.61W
01/09/2024                   Houston            GA   Emergency Mngr

            Two trees were downed on Bargain Rd.

&&
Local storm report, Jan 10, 4:53 PM EST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
453 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Tstm Wnd Dmg     2 SW Elberta            32.64N 83.64W
01/09/2024                   Houston            GA   Emergency Mngr

            A tree was downed in the 100 block of
            Thorndale Rd.

&&
Local storm report, Jan 10, 4:56 PM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
456 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Tstm Wnd Dmg     1 NNE Warner Robins     32.64N 83.63W
01/09/2024                   Houston            GA   Emergency Mngr

            A power line was downed on American Blvd at
            Hawaii Ave.

&&
Local storm report, Jan 10, 4:57 PM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
457 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Tstm Wnd Dmg     1 N Warner Robins       32.63N 83.63W
01/09/2024                   Houston            GA   Emergency Mngr

            A tree was downed at Garden Dr at the
            intersection of Northside Dr.

&&
Local storm report, Jan 10, 5:15 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
515 PM EST Wed Jan 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Tstm Wnd Dmg     1 N Warner Robins       32.63N 83.63W
01/09/2024                   Houston            GA   Emergency Mngr

            A tree was downed on Green St at Northside
            Dr.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 7:33 PM ESTRiver Flood WarningFFCCherokee19 hr
Jan 9, 8:41 PM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson3 days
Jan 9, 10:09 PM ESTRiver Flood WarningFFCGreene, Oconee, Oglethorpe3 days
Jan 9, 10:40 PM ESTRiver Flood WarningFFCCobb, Paulding16 hr
Jan 9, 10:40 PM ESTRiver Flood WarningFFCCobb, Douglas46 hr
Jan 10, 5:06 AM ESTRiver Flood WarningFFCClayton, Fayette, Spalding16 hr
Jan 10, 5:13 AM ESTRiver Flood WarningFFCNewton, Rockdale21 days
Jan 10, 5:46 AM ESTRiver Flood WarningFFCTroup9 hr
Jan 10, 5:51 AM ESTRiver Flood WarningFFCButts, Henry, Newton9 hr
Jan 10, 5:54 AM ESTRiver Flood WarningFFCNewton, Walton21 days
Jan 10, 5:58 AM ESTRiver Flood WarningFFCFloyd9 hr
Jan 10, 7:41 AM ESTRiver Flood WarningFFCCatoosa24 hr
Jan 10, 10:11 AM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson6 days
Jan 10, 12:16 PM ESTRiver Flood WarningFFCClayton, Fayette, Spalding8 hr
Jan 10, 1:54 PM ESTRiver Flood WarningFFCWashington, Wilkinson67 hr
Jan 10, 1:56 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee31 hr
Jan 10, 2:23 PM ESTRiver Flood WarningFFCCobb, Douglas6 hr
Jan 10, 3:48 PM ESTRiver Flood WarningFFCNewton29 hr
Jan 10, 5:03 PM ESTRiver Flood WarningFFCNewton51 hr

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.